Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 21, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 5, 2019, 4:57 PM CDT for 4 counties in Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 4:57 PM CDT (21:57 UTC)
- Expired
- May 5, 2019, 5:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Butler County, NE, Lancaster County, NE, Saunders County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 59 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:10 PM CDT | HAIL 1.75 | 6 Ne Garland, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527
WUUS53 KOAX 052157
SVROAX
NEC023-109-155-159-052230-
/O.NEW.KOAX.SV.W.0021.190505T2157Z-190505T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
457 PM CDT Sun May 5 2019
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northwestern Lancaster County in southeastern Nebraska...
Northeastern Seward County in southeastern Nebraska...
Southeastern Butler County in east central Nebraska...
Southwestern Saunders County in east central Nebraska...
* Until 530 PM CDT.
* At 456 PM CDT, a severe thunderstorm was located over Bee, or 23
miles northwest of Lincoln, and is nearly stationary.
HAZARD...Golf ball size hail.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Garland, Bee, Malcolm, Raymond and Branched Oak State Recreation
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4108 9707 4105 9669 4087 9674 4094 9710
TIME...MOT...LOC 2156Z 048DEG 1KT 4102 9705
HAIL...1.75IN
WIND...<50MPH
$$
MEAD1 follow-up statement
221
WWUS53 KOAX 052215
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
515 PM CDT Sun May 5 2019
NEC023-109-155-159-052230-
/O.CON.KOAX.SV.W.0021.000000T0000Z-190505T2230Z/
Lancaster NE-Seward NE-Butler NE-Saunders NE-
515 PM CDT Sun May 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN LANCASTER...NORTHEASTERN SEWARD...SOUTHEASTERN
BUTLER AND SOUTHWESTERN SAUNDERS COUNTIES...
At 515 PM CDT, a severe thunderstorm was located near Valparaiso, or
13 miles northwest of Lincoln, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Garland, Bee, Malcolm, Raymond and Branched Oak State Recreation
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4108 9707 4105 9669 4087 9674 4094 9710
TIME...MOT...LOC 2215Z 282DEG 11KT 4099 9681
HAIL...1.25IN
WIND...60MPH
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:49 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 5, 12:49 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1249 PM CDT Sun May 5 2019 .SHORT TERM...(Today through Tuesday) Issued at 300 AM CDT Sun May 5 2019 At 3 AM, an upper level trough was pushing through the Northern Plains and a cold front was moving south near the NE/SD border. Isolated showers and storms were evident on radar over NE/IA/SD, with increasing activity near the cold front. Light southerly winds were ongoing over most of eastern Nebraska and western Iowa. The main forecast concern this morning is the potential for strong/severe thunderstorms today. While a few weaker storms are possible before noon, the real show looks like it will be this afternoon/evening as a shortwave drifting through the Northern Plains and cold front interact with deeper moisture over central and southern NE/IA. Short range guidance is in good agreement with the frontal placement and timing, oriented the boundary along or just north of the Interstate 80 corridor by early afternoon. Stronger storm initiation looks mostly likely along/ahead of the front between noon and 3 PM, as the mostly uncapped airmass reaches convective temperatures. Thunderstorm activity should then increase in coverage and progress southward through the evening as the frontal boundary sags southward toward the KS/NE border. Atmospheric profiles ahead of the front, with 2,000 to 3,000 J/kg of SBCAPE, steep mid level lapse rates near 8.5 C/km, and around 30 kt of 0 to 6 km shear, certainly suggest a large hail risk. Damaging winds are also possible with storm motions and front orientation indicating a potential bowing segments. While the tornado risk isn't zero, hodograph profiles suggest it is a lesser concern compared to damaging wind/hail. Areas along and south of Interstate 80 look to have the greatest potential for strong/severe thunderstorm activity, and anyone with activities in the area should pay close attention to the weather during the afternoon and evening hours. Generally drier weather tonight behind the front, should give way to more widespread shower and thunderstorm activity Monday as a weak shortwave moves out of Wyoming. Sounding profiles and our location in the cool sector suggest mainly elevated convection. The probability of strong storms Monday is low. Rain amounts through Monday evening look sporadic, and should range from a trace to 1.50 inches. Rain, a few thunderstorms and dreary weather will remain the name of the game as we shift into the middle of the week. The main weather features will be a deep trough over the Rockies and the moisture streaming north ahead of it (PW values near 1.5 inches). Soaking rains are probable Tuesday night into Wednesday as the trough ejects into the Central Plains. Rain totals Tuesday and Wednesday could range between 1.00 and 3.00 inches. Limited rises in area rivers are possible. With all the rain and clouds around, temperatures will remain cool, with highs running 5 to 10 degrees below seasonal averages (mid 50s and 60s). .LONG TERM...(Tuesday night through Saturday) Issued at 300 AM CDT Sun May 5 2019 Setting aside a shortwave that could bring a couple showers/ thunderstorms Saturday, it looks like we will dry out Thursday into next weekend. The coolest weather is expected Thursday with northerly surface flow (CAA) possibly keeping afternoon highs in the 50s. Temperatures should warm back into the 60s or 70s over the weekend. At this time no hazardous weather is expected Thursday through Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1238 PM CDT Sun May 5 2019 Radar mosaic this afternoon showing area of SHRA/ISOLD TSRA pushing EWD across NE along a surface boundary extending from central NE to N-CNTRL IA. As the surface boundary forges SWD over the next couple hours, expect line of TSRA to develop and push through KOMA/KLNK during the late afternoon/evening hours. A few storms may turn severe affecting both TAF sites. Expect convective activity to subside though toward mid night. MVFR cigs then expected to roll into KOFK/KOMA/KLNK around 12z Monday. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Albright LONG TERM...Albright AVIATION...DEE
Hazardous weather outlook, May 5, 11:04 AM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1104 AM CDT Sun May 5 2019 IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065-066-078-088>090-092-060615- Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar- Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt- Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy- Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee- 1104 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight A slight risk for severe storm activity continues mainly along and south of I-80 this afternoon and evening. The primary threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several periods of showers and thunderstorms are expected across the region through the middle of next week. Locally heavy rain will be possible Tuesday night through early Thursday. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected at this time, although spotters are encouraged to report severe weather to your local law enforcement agency or to the National Weather Service. IAZ079-090-NEZ067-068-091-093-060615- Mills-Fremont-Cass-Otoe-Nemaha-Richardson- 1104 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Today and Tonight A slight risk for severe storm activity continues mainly along and south of I-80 this afternoon and evening. The primary threats will be large hail and damaging winds. Otherwise, Minor flooding will occur along the Missouri River from around Plattsmouth downstream to past Rulo. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several periods of showers and thunderstorms are expected across the region through the middle of next week. Locally heavy rain will be possible Tuesday night through early Thursday. Minor flooding will continue along the Missouri River from around Plattsmouth downstream to past Rulo through the next week. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected at this time, although spotters are encouraged to report severe weather to your local law enforcement agency or to the National Weather Service.
In the hours before
Local storm report, May 5, 4:12 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
412 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 NNW VALPARAISO 41.12N 96.87W
05/05/2019 E1.00 INCH SAUNDERS NE PUBLIC
VIA TWITTER.
&&
DEWALDLocal storm report, May 5, 4:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 2 NW MEAD 41.25N 96.50W
05/05/2019 E0.70 INCH SAUNDERS NE PUBLIC
&&
DEWALDLocal storm report, May 5, 4:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 3 N VALPARAISO 41.12N 96.83W
05/05/2019 E1.25 INCH SAUNDERS NE STORM CHASER
&&
DEWALDLocal storm report, May 5, 4:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL CERESCO 41.06N 96.64W
05/05/2019 E1.25 INCH SAUNDERS NE TRAINED SPOTTER
&&Local storm report, May 5, 4:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL WAHOO 41.22N 96.62W
05/05/2019 E1.50 INCH SAUNDERS NE PUBLIC
&&
DEWALDLocal storm report, May 5, 4:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
457 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 NE GARLAND 41.00N 96.92W
05/05/2019 E1.75 INCH SEWARD NE PUBLIC
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:05 PM CDT | Special Weather Statement | OAX | Cuming | 25 min |
| May 4, 7:34 PM CDT | Special Weather Statement | OAX | Cuming | 26 min |
| May 4, 7:59 PM CDT | Special Weather Statement | OAX | Burt | 31 min |
| May 4, 8:31 PM CDT | Special Weather Statement | OAX | Washington | 29 min |
| May 4, 8:59 PM CDT | Special Weather Statement | OAX | Washington | 31 min |
| May 5, 3:10 PM CDT | Special Weather Statement | OAX | Butler, Saunders | 50 min |
| May 5, 3:14 PM CDT | Special Weather Statement | OAX | Butler | 46 min |
| May 5, 3:17 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 28 min |
| May 5, 3:24 PM CDT | Special Weather Statement | OAX | Saunders | 36 min |
| May 5, 3:37 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders | 38 min |
| May 5, 3:44 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 31 min |
| May 5, 3:47 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 28 min |
| May 5, 4:05 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 25 min |
| May 5, 4:26 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 34 min |
| May 5, 5:03 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 27 min |
| May 5, 5:22 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 23 min |
| May 5, 5:40 PM CDT | Tornado Warning | OAX | Lancaster | 35 min |
| May 5, 5:57 PM CDT | Tornado Warning | OAX | Cass, Lancaster, Otoe | 33 min |
| May 5, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 34 min |
| May 5, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Lancaster, Otoe | 37 min |
| May 5, 6:28 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 32 min |
| May 5, 6:50 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Nemaha, Otoe, Richardson | 25 min |
| May 5, 6:54 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.